Kansas, 2023

Dust Storm and High Wind in Kansas, April 19 to 20, 2023

April 19 to 20, 2023 · NWS DDC · 9 events in 5 counties and zones

Strong winds were found across portions of western Kansas on 04/20/2023.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong winds were found across portions of western Kansas on 04/20/2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 11:05 PM CST, 33 minutes earlier.

Area forecast discussion, Apr 19, 11:05 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1205 AM CDT Thu Apr 20 2023

...Updated Aviation...

.UPDATE...
Issued at 700 PM CDT Wed Apr 19 2023

Surface analysis showed the expected intense cold front racing
down the Colorado high plains, with Akron and Limon both reporting
a gust of 61 mph over the past hour. Areas cameras and reports
indicate widespread dust with this density current, a problem that
will probably only get worse as the north winds rake over the core
of the D4 drought through midnight. Opted to proactively issue a
dust advisory through 1 am for the western CWA along with WFO
Goodland. Will need to watch observations carefully for 1/4 mile
visibility and if a dust storm warning will be required. Increased
the amount of dust in the grids, with wind gusts of 60 mph
probable, especially along the preferred US 83 corridor (Scott
City, Garden City, Liberal).

Observations adjacent to Oklahoma also show strong red fleg
criteria being met at 7 pm, with relative humidity of 3-6% from
Elkhart all the way to Medicine Lodge. The red flag warning is set
to expire in 2 hours at 9 pm, but an extension may be required
until humidity climbs above 15% with the cold front.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 111 PM CDT Wed Apr 19 2023

Right now the warm sector is south of the FA with a boundary located
across the Texas panhandle. This boundary has been slow to retreat
north as a warm front as eventual lee cyclogenesis occurs. Will keep
the Red Flag going for the southern counties, however, it has been
delayed until that boundary moves north. Anyway, the rest of the FA
will be dryslotted this afternoon and tonight.

Dry conditions are expected through mid evening. There will be
two areas to watch for potential precipitation, both on the edges
of the FA. The first is across the Interstate 70 corridor late
tonight. The second is across the eastern zones as the cold front
eventually comes zipping down with the potential for some precipitation
along it.

Speaking of, still expecting the strong cold front to move across
the region late tonight. There should be an hour or two of an
isallobaric response where 45-55 kt wind gusts may be possible. As
such, have upgrade to a High Wind Warning and expanded the warning
area to include much of the FA. As we have seen countless times before,
blowing dust and reduced vis will be possible. Dust potential is both
indicated in the air quality model that NOAA runs as well as old versions
of the RRFS. Will continue with patchy to areas of blowing dust in
the wx grids through the overnight period. Just note that there may
be travel hazards through the overnight period. Confidence on this
is moderate at best, so this will have to be monitored in the future.

Cooler post-frontal conditions are expected Friday. Highs should primarily
be in the 60s. Afternoon relative humidity is expected to bottom out
in the 10 to 15 percent range, so burning is discouraged given the
continued dry and drought conditions.

.LONG TERM...(Friday through Wednesday)
Issued at 111 PM CDT Wed Apr 19 2023

Still looking for lows around freezing for the northwest counties Friday
morning. Another freeze or even hard freeze looks fairly likely for
Saturday morning. Freeze headlines may be needed in the future. Otherwise,
the weekend is shaping up to be fairly cool with highs only in the
50s. Beyond that, do have some good news in that the long range models
are still indicating precipitation potential next business week. Hopefully
this system doesn't miss us like all the others have. Something to
watch for sure. We need a break (aka some rain around here).

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1200 AM CDT Thu Apr 20 2023

Blowing dust and strong winds will highlight the first portion of
the TAF cycle as a cold front moves through western Kansas. The
dust will likely affect all the airport terminals through 08-09Z
and the strong winds will be from 20-30 kts with occasional gusts
as high as 50 kts through 12Z. As a result IFR to potential LIFR
flight categories will be possible due to the blowing dust. After
12Z the winds will remain breezy at 15-25 kts through the day and
VFR flight categories will be the case. Winds should relax after
00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  66  35  64 /  20   0  20  10
GCK  36  62  31  62 /  10   0  10  10
EHA  35  64  32  64 /   0   0  20  10
LBL  36  65  33  65 /   0   0  20  10
HYS  42  67  34  61 /  40   0  10  10
P28  49  73  44  67 /  20   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM CDT /5 AM MDT/ early this morning
for KSZ030-031-043>046-061>066-074>081-084>090.

Blowing Dust Advisory until 1 AM CDT /midnight MDT/ early this
morning for KSZ043>045-061>064-074>080-084>089.

&&

UPDATE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Tatro
Hazardous weather outlook, Apr 19, 4:32 AM CST, 19 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
532 AM CDT Wed Apr 19 2023

KSZ030-031-043>046-061>066-074>081-084>090-201045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
532 AM CDT Wed Apr 19 2023 /432 AM MDT Wed Apr 19 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Critical fire weather conditions will develop south of a polar
front this afternoon, mainly south of a Johnson to Montezuma to
Medicine Lodge line. In this region, relative humidity will fall
to 10 percent or less with increasing southwest wind to 20 to 30
mph from late this afternoon through early this evening.

Later tonight, high winds are forecast to develop behind an
intense cold front. Northwest winds are expected to range from 30
to 40 mph sustained with gusts at or close to 60 mph at times. A
High Wind Watch is in effect for much of southwest Kansas and all
of west central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near critical to possibly critical fire weather conditions will
develop once again on Thursday as wind direction becomes west-
northwest at speeds of 20 to 30 mph. An extremely dry airmass will
move in from Colorado resulting in afternoon relative humidity 15
to 20 percent, if not lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed at this time as
primary severe weather risk will be east and northeast of the
Dodge City forecast area.

In the hours before

Local storm report, Apr 19, 11:10 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 AM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     NON-TSTM WND GST 4 NW PIERCEVILLE        37.93N 100.72W
04/19/2023  M67 MPH          FINNEY             KS   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Finney

When
April 19, 11:38 PM CST
Where
Finney forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Morton

When
April 19, 11:53 PM CST
Where
Morton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 20, 1:45 AM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 20, 2:00 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Trego

When
April 20, 2:06 AM CST
Where
Trego forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 20, 2:15 AM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Barber

When
April 20, 3:28 AM CST
Where
Barber forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 20, 12:38 PM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Dust Storm, Ford

When
April 20, 12:44 PM CST
Where
Ford forecast zone
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095449, 1095457, 1095452, 1095451, 1095458, 1095453, 1095455, 1095456, 1095459.